Alert archive / Washington / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 15, NWS Spokane, WA

June 24, 2020Ferry County, Stevens County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jun 24, 2020, 1:45 PM PDT for Ferry County, Stevens County, Washington. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2020, 1:45 PM PDT (20:45 UTC)
Expired
Jun 24, 2020, 2:30 PM PDT
In force
45 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Ferry County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 106 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 1:55 PM PDTHAIL 1.51 W Marcus, WA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
2149 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

880 
WUUS56 KOTX 242045
SVROTX
WAC019-065-242130-
/O.NEW.KOTX.SV.W.0015.200624T2045Z-200624T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
145 PM PDT Wed Jun 24 2020

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  North central Stevens County in northeastern Washington...
  East central Ferry County in northeastern Washington...

* Until 230 PM PDT.

* At 144 PM PDT, a severe thunderstorms were located over Lake 
  Roosevelt around Marcus and Evens or 12 miles northwest of 
  Colville, moving east at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Colville, Kettle Falls, Marcus and Evans. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Roosevelt, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4848 11820 4869 11818 4879 11781 4853 11781
TIME...MOT...LOC 2044Z 261DEG 14KT 4866 11809 

HAIL...1.50IN
WIND...60MPH
 
$$

SB
3 follow-up statements
430 
WWUS56 KOTX 242056
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
156 PM PDT Wed Jun 24 2020

WAC019-242105-
/O.CAN.KOTX.SV.W.0015.000000T0000Z-200624T2130Z/
Ferry WA-
156 PM PDT Wed Jun 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FERRY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4879 11781 4853 11781 4848 11819 4852 11818
      4853 11814 4863 11812 4865 11810 4870 11812
TIME...MOT...LOC 2055Z 261DEG 14KT 4867 11802 

$$

WAC065-242130-
/O.CON.KOTX.SV.W.0015.000000T0000Z-200624T2130Z/
Stevens WA-
156 PM PDT Wed Jun 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR NORTH CENTRAL STEVENS COUNTY...

At 155 PM PDT, a severe thunderstorm was located 10 miles northwest
of Colville, or 60 miles northwest of Priest River, moving east at 15
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Colville, Kettle Falls, Marcus and Evans. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Roosevelt, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4879 11781 4853 11781 4848 11819 4852 11818
      4853 11814 4863 11812 4865 11810 4870 11812
TIME...MOT...LOC 2055Z 261DEG 14KT 4867 11802 

HAIL...1.50IN
WIND...60MPH
 
$$

SB
867 
WWUS56 KOTX 242110
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
210 PM PDT Wed Jun 24 2020

WAC065-242130-
/O.CON.KOTX.SV.W.0015.000000T0000Z-200624T2130Z/
Stevens WA-
210 PM PDT Wed Jun 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR NORTH CENTRAL STEVENS COUNTY...

At 209 PM PDT, a severe thunderstorm was located 9 miles north of
Colville, moving east at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Colville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4879 11781 4853 11781 4852 11795 4857 11796
      4865 11796 4871 11800
TIME...MOT...LOC 2109Z 261DEG 14KT 4868 11794 

HAIL...1.50IN
WIND...60MPH
 
$$

SB
148 
WWUS56 KOTX 242129
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
229 PM PDT Wed Jun 24 2020

WAC065-242139-
/O.EXP.KOTX.SV.W.0015.000000T0000Z-200624T2130Z/
Stevens WA-
229 PM PDT Wed Jun 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL STEVENS COUNTY
WILL EXPIRE AT 230 PM PDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

LAT...LON 4879 11781 4853 11781 4852 11795 4857 11796
      4865 11796 4871 11800
TIME...MOT...LOC 2129Z 261DEG 14KT 4869 11784 

$$

SB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 11:46 AM PDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 24, 11:46 AM PDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1146 AM PDT Wed Jun 24 2020

.SYNOPSIS...
Scattered thunderstorms are expected over north Idaho as well as
north central and northeast Washington this afternoon. A few
storms will be capable of brief heavy rain, nickel size hail, and
wind gusts to 45 mph. Thursday and Friday will be dry, with
temperatures well above average. The arrival of a strong cold
front late Friday will bring in cooler temperatures, breezy winds,
showers and the chance for thunderstorms this weekend. The
weekend into the beginning of next week have the potential to be
significantly cooler than average.

&&

.DISCUSSION...

A weak cold front will cross the Idaho Panhandle by early this
afternoon. Surface winds have begun to shift to the west or
southwest in Central Washington, the Columbia Basin, and the
Palouse in response to the frontal passage. Look for the winds to
increase this afternoon with 10 to 20 mph westerlies common
across the open country of eastern Washington. Locally higher
winds gusting into the 30 to 35 mph range are expected around
Wenatchee, Vantage, Waterville and Chelan. Any grass fires that
start in these areas today could have the potential to spread.

Our morning air mass is more humid than we usually experience with
dewpoints in the 50s. These numbers will tumble during the
afternoon with marginally drier west winds. We expect widely
scattered showers and thunderstorms to develop by noon over north
central Washington (before our dewpoints decrease). It will be
interesting to see how much convection forms this afternoon as our
post-frontal air mass continues to dry. Cells that do form will be
able to tap into relatively steep lapse rates aloft leading to the
potential for hail...possibly nickel size or bigger. Wind gusts of
45 mph or more and brief heavy rain will be possible as well with
these cells as the track to the northeast around 25 to 30 mph. At
this time, we are looking at the Republic, Colville, Bonners
Ferry, Sandpoint, and Kellogg areas for the scattered
thunderstorms...some possibly strong. /GKoch

&&

.AVIATION...
18Z TAFS: By noon scattered showers are expected to develop over
far north Idaho and northeast/north central Washington. The high
resolution models aren't forecasting a high concentration of
thunderstorm activity, but a few cells could be strong given rich
surface dewpoints and relatively steep mid-level lapse rates. Some
of the stronger cells will be capable of producing nickel hail,
brief heavy rain, and wind gusts to 45 mph in the Republic,
Colville, Northport, Bonners Ferry, Sandpoint, and Kellogg areas.
At this point, probabilities for thunderstorms in Spokane, Couer
d'Alene, Pullman, and Lewiston is less than 30 percent and not
included in the TAFs. They may be added as we watch radar and
satellite trends this afternoon. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        85  56  83  58  88  62 /  10  10   0   0   0  10
Coeur d'Alene  83  55  81  56  85  61 /  20  10   0   0   0  10
Pullman        82  53  79  55  85  61 /  10  10   0   0   0   0
Lewiston       90  61  87  62  92  67 /  10  10   0   0   0   0
Colville       85  53  85  56  90  58 /  60  20   0   0   0  20
Sandpoint      83  55  81  57  85  60 /  50  30   0   0   0  20
Kellogg        82  56  79  57  83  62 /  30  20   0   0   0  10
Moses Lake     91  60  91  59  98  64 /   0   0   0   0   0   0
Wenatchee      87  60  91  63  94  66 /   0   0   0   0   0  10
Omak           87  59  89  62  93  62 /  20   0   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jun 24, 1:43 PM PDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
143 PM PDT Wed Jun 24 2020

WAZ034-035-041>044-252045-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
143 PM PDT Wed Jun 24 2020

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Friday and Saturday dry, warm and breezy conditions are expected
in Central Washington which may elevate concern for fire spread in
dry grass.

IDZ001-002-004-WAZ036>038-252045-
Northern Panhandle-Coeur d'Alene Area-Central Panhandle Mountains-
Spokane Area-Northeast Mountains-Okanogan Highlands-
143 PM PDT Wed Jun 24 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

This afternoon and evening a chance of thunderstorms is forecast
over the northern Washington mountains into the Idaho Panhandle.
Some storms will be capable of producing nickel sized hail
lightning and downpours, and gusty winds. Isolated storms in the
northest mountains will be capable of golfball sized hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Saturday to Monday a threat of isolated to scattered thunderstorms
will bring the threat of lightning and gusty winds as well as
small hail and heavy downpours.

IDZ003-026-027-WAZ031>033-252045-
Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-
143 PM PDT Wed Jun 24 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Saturday to Monday a threat of isolated to scattered thunderstorms
will bring the threat of lightning and gusty winds as well as
small hail and heavy downpours.

In the hours before

Special weather statement, Jun 24, 12:20 PM PDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Spokane WA
1220 PM PDT Wed Jun 24 2020

WAZ038-241945-
Okanogan Highlands WA-
1220 PM PDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FERRY AND EASTERN
OKANOGAN COUNTIES UNTIL 1245 PM PDT...

At 1217 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Sherman Pass, or 10 miles southwest of Republic,
moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

If this cell remains intact, it will impact... Republic and Curlew
Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4850 11891 4861 11895 4878 11867 4854 11859
TIME...MOT...LOC 1917Z 239DEG 15KT 4857 11879

GKOCH
Special weather statement, Jun 24, 12:49 PM PDT, 56 minutes before
Special Weather Statement
National Weather Service Spokane WA
1249 PM PDT Wed Jun 24 2020

WAZ038-242015-
Okanogan Highlands WA-
1249 PM PDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FERRY COUNTY UNTIL
115 PM PDT...

At 1248 PM PDT, Doppler radar was tracking a strong thunderstorm
between Republic and Sherman Pass moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sherman Pass on Highway 20.

LAT...LON 4853 11860 4866 11869 4883 11833 4859 11821
TIME...MOT...LOC 1948Z 248DEG 15KT 4864 11855

GKOCH

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:20 PM PDTSpecial Weather StatementOTXFerry25 min
Jun 24, 12:49 PM PDTSpecial Weather StatementOTXFerry26 min
Jun 24, 1:12 PM PDTSevere Thunderstorm WarningOTXFerry33 min
Jun 24, 1:32 PM PDTAreal Flood AdvisoryOTXFerry, Okanogan, Stevens3 hr
Jun 24, 1:54 PM PDTSpecial Weather StatementOTXPend Oreille36 min
Jun 24, 2:04 PM PDTSevere Thunderstorm WarningOTXPend Oreille26 min
Jun 24, 2:16 PM PDTSpecial Weather StatementOTXStevens29 min
Jun 24, 2:44 PM PDTSpecial Weather StatementOTXPend Oreille46 min
Jun 24, 3:15 PM PDTSpecial Weather StatementOTXStevens45 min
Jun 24, 3:22 PM PDTSpecial Weather StatementOTXPend Oreille38 min
Jun 24, 3:52 PM PDTSpecial Weather StatementOTXStevens38 min

Nearby

Severe Thunderstorm Warnings in Washington, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.